Tags

Type your tag names separated by a space and hit enter

An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy.
J Gen Intern Med. 2015 Dec; 30(12):1879-83.JG

Abstract

Statins are some of the most widely prescribed medications, and though generally well tolerated, can lead to a self-limited myopathy in a minority of patients. Recently, these medications have been associated with a necrotizing autoimmune myopathy (NAM). Statin-associated NAM is characterized by irritable myopathy on electromyography (EMG) and muscle necrosis with minimal inflammation on muscle biopsy. The case presented is a 63-year-old woman who has continued elevation of creatine kinase (CK) after discontinuation of statin therapy. She has irritable myopathy on EMG and NAM is confirmed by muscle biopsy. She subsequently tests positive for an experimental anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMGCoA) antibody that is found to be present in patients with statin-associated NAM. Though statin-associated NAM is a relatively rare entity, it is an important consideration for the general internist in patients who continue to have CK elevation and weakness after discontinuation of statin therapy. Continued research is necessary to better define statin-specific and dose-dependent risk, as well as optimal treatment for this condition.

Authors+Show Affiliations

Department of Internal Medicine, Medical College of Wisconsin, Milwaukee, WI, USA. lnichols@mcw.edu.Department of Internal Medicine, Medical College of Wisconsin, Milwaukee, WI, USA.Department of Neurology, Johns Hopkins University School of Medicine Baltimore, Baltimore, MD, USA. Department of Medicine, Johns Hopkins University School of Medicine Baltimore, Baltimore, MD, USA. Muscle Disease Unit, Laboratory of Muscle Stem Cells and Gene Regulation, National Institutes of Arthritis and Musculoskeletal and Skin Diseases, National Institutes of Health Bethesda, Bethesda, MD, USA.Department of Neurology, Medical College of Wisconsin, Milwaukee, WI, USA.Department of Neurology, Medical College of Wisconsin, Milwaukee, WI, USA. University of California, San Diego, San Diego, CA, USA.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

25855481

Citation

Nichols, Laura, et al. "An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy." Journal of General Internal Medicine, vol. 30, no. 12, 2015, pp. 1879-83.
Nichols L, Pfeifer K, Mammen AL, et al. An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy. J Gen Intern Med. 2015;30(12):1879-83.
Nichols, L., Pfeifer, K., Mammen, A. L., Shahnoor, N., & Konersman, C. G. (2015). An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy. Journal of General Internal Medicine, 30(12), 1879-83. https://doi.org/10.1007/s11606-015-3303-9
Nichols L, et al. An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy. J Gen Intern Med. 2015;30(12):1879-83. PubMed PMID: 25855481.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy. AU - Nichols,Laura, AU - Pfeifer,Kurt, AU - Mammen,Andrew L, AU - Shahnoor,Nazima, AU - Konersman,Chamindra G, Y1 - 2015/04/09/ PY - 2014/05/21/received PY - 2015/03/16/accepted PY - 2014/10/27/revised PY - 2015/4/10/entrez PY - 2015/4/10/pubmed PY - 2016/8/16/medline KW - anti-HMGCR antibody KW - idiopathic inflammatory myopathy KW - necrotizing autoimmune myopathy KW - statin SP - 1879 EP - 83 JF - Journal of general internal medicine JO - J Gen Intern Med VL - 30 IS - 12 N2 - Statins are some of the most widely prescribed medications, and though generally well tolerated, can lead to a self-limited myopathy in a minority of patients. Recently, these medications have been associated with a necrotizing autoimmune myopathy (NAM). Statin-associated NAM is characterized by irritable myopathy on electromyography (EMG) and muscle necrosis with minimal inflammation on muscle biopsy. The case presented is a 63-year-old woman who has continued elevation of creatine kinase (CK) after discontinuation of statin therapy. She has irritable myopathy on EMG and NAM is confirmed by muscle biopsy. She subsequently tests positive for an experimental anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMGCoA) antibody that is found to be present in patients with statin-associated NAM. Though statin-associated NAM is a relatively rare entity, it is an important consideration for the general internist in patients who continue to have CK elevation and weakness after discontinuation of statin therapy. Continued research is necessary to better define statin-specific and dose-dependent risk, as well as optimal treatment for this condition. SN - 1525-1497 UR - https://www.unboundmedicine.com/medline/citation/25855481/An_Unusual_Case_of_Statin_Induced_Myopathy:_Anti_HMGCoA_Necrotizing_Autoimmune_Myopathy_ L2 - https://dx.doi.org/10.1007/s11606-015-3303-9 DB - PRIME DP - Unbound Medicine ER -